Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 162, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2013, 12:58 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2013, 12:58 PM MDT (18:58 UTC)
- Expired
- Jul 29, 2013, 1:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 7.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:47 PM MDT, 11 minutes earlier.
Area forecast discussion, Jul 29, 12:47 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 147 PM CDT MON JUL 29 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 145 PM CDT MON JUL 29 2013 LATEST WATER VAPOR IMAGERY LOOP SHOWS A WELL DEFINED SHORTWAVE AND UPPER JET STREAK PROGRESSING INTO WESTERN NORTH DAKOTA. IN RESPONSE...LOCAL RADAR WAS SHOWING A LINE OF THUNDERSTORMS FROM ESTEVAN SOUTH TO REEDER. THE CONVECTION IS MAINLY DYNAMICALLY DRIVEN WITH THE AID OF THE LEFT EXIT REGION OF AN 80KT H3 JET STREAK MOVING OVER A SURFACE TROUGH ACROSS THE WEST. INSTABILITY IS MARGINAL WITH A LACK OF STRONG MID LEVEL LAPSE RATES OVER ALL AREAS EXCEPT THE NORTHWEST. HOWEVER...0KT TO 40KT 0-6KM WIND SHEAR SHOULD BE ENOUGH TO GET SOME ORGANIZATION GOING IN A FEW STORMS CONSIDERING THE ENHANCED UPPER DIVERGENCE/LIFT FROM THE AFOREMENTIONED JET STREAK. THE WHOLE AREA WILL TRANSLATE EAST THROUGH THE AFTERNOON AND EARLY EVENING AND WILL MONITOR FOR STRONG TO SEVERE STORM POTENTIAL. THE MAXIMUM UPPER DIVERGENCE FIELD EXITS OUR EASTERN ZONES BY 06Z AND EXPECTING ABOUT A 6HR REPRIEVE BEFORE THE NEXT STRONG SHORTWAVE SWINGS THROUGH AND PUSHES A COLD FRONT FROM WESTERN NORTH DAKOTA LATE TUESDAY MORNING INTO CENTRAL NORTH DAKOTA BY TUESDAY EVENING. SPC HAS HIGHLIGHTED A SLIGHT RISK AREA COVERING SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. CANNOT RULE OUT A POSSIBLE TORNADO AS WELL. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 145 PM CDT MON JUL 29 2013 THE HIGHLIGHT OF THE EXTENDED FORECAST IS BELOW NORMAL TEMPERATURES THROUGH THE PERIOD. IN THE WAKE OF THE SEVERE CONVECTION CONTINUING THROUGH TUESDAY EVENING ACROSS THE SOUTH CENTRAL AND JAMES RIVER VALLEY FROM THE SHORT TERM...THE 12 UTC GUIDANCE IS IN GOOD AGREEMENT ON THE ESTABLISHMENT OF NORTHWEST FLOW ACROSS THE NORTHERN PLAINS WEDNESDAY THROUGH MONDAY. THIS SUPPORTS BELOW NORMAL HIGHS IN THE 70S AND MULTIPLE CHANCES FOR THUNDERSTORMS GIVEN IMPULSES WITH LOW PREDICTABILITY THIS FAR OUT TO BE EMBEDDED WITHIN THE FLOW PATTERN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 145 PM CDT MON JUL 29 2013 MAINLY VFR CIGS/VSBYS OUTSIDE OF ANY THUNDERSTORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH THE AFTERNOON AND EARLY EVENING. HAVE INSERTED PREDOMINANT THUNDERSTORM CONDITIONS WHERE CONFIDENCE WAS HIGHER...AT KMOT/KISN/KDIK/KBIS. WILL CONTINUE WITH THE VCTS AT KJMS UNTIL THE COVERAGE GETS CLOSER AND CONFIDENCE IS HIGHER TO MENTION PREDOMINANT. EXPECT MVFR TO POSSIBLE IFR CIGS/VSBYS IN THE STRONGER THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...AYD/KS AVIATION...KS
Hazardous weather outlook, Jul 29, 4:11 AM MDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 511 AM CDT MON JUL 29 2013 NDZ004-012-301015- BOTTINEAU-MCHENRY- 511 AM CDT MON JUL 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS CONTINUE ALONG THE SOURIS RIVER FROM TOWNER TO THE CANADIAN BORDER NEAR WESTHOPE. THERE IS A CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES ARE IN THE FORECAST FOR TUESDAY...FRIDAY... AND SATURDAY. SOME OF THE STORMS ON TUESDAY COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND...ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... CALL REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582. NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051- 301015- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 511 AM CDT MON JUL 29 2013 /411 AM MDT MON JUL 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES ARE IN THE FORECAST FOR TUESDAY...FRIDAY... AND SATURDAY. SOME OF THE STORMS ON TUESDAY COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND...ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... CALL REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582. JP MARTIN
In the hours before
Special weather statement, Jul 29, 9:20 AM MDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1020 AM CDT MON JUL 29 2013 NDZ010-011-291545- MOUNTRAIL ND-WARD ND- 1020 AM CDT MON JUL 29 2013 ...STRONG THUNDERSTORMS NEAR PARSHALL AND PLAZA... AT 1016 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLAZA TO 9 MILES SOUTHWEST OF MAKOTI...AND MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING IS EXPECTED. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... PLAZA... MAKOTI... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
Special weather statement, Jul 29, 9:27 AM MDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1027 AM CDT MON JUL 29 2013 NDZ018-291600- DUNN ND- 927 AM MDT MON JUL 29 2013 ...STRONG THUNDERSTORM NEAR HIRSCHVILLE IN DUNN COUNTY... AT 924 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF HIRSCHVILLE...OR 17 MILES NORTH OF DICKINSON...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HIRSCHVILLE AND MARSHALL IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Special weather statement, Jul 29, 9:52 AM MDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 952 AM MDT MON JUL 29 2013 NDZ018-291615- DUNN ND- 952 AM MDT MON JUL 29 2013 ...STRONG THUNDERSTORM APPROACHING MARSHALL... AT 949 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HIRSCHVILLE...OR 22 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... MARSHALL AROUND 1015 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
Special weather statement, Jul 29, 11:55 AM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1255 PM CDT MON JUL 29 2013 NDZ040-041-043-044-291830- ADAMS ND-BOWMAN ND-HETTINGER ND-SLOPE ND- 1155 AM MDT MON JUL 29 2013 ...THUNDERSTORMS ACROSS SOUTHEASTERN SLOPE...WESTERN HETTINGER...EASTERN BOWMAN AND WESTERN ADAMS COUNTIES... AT 1152 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW ENGLAND TO BOWMAN HALEY DAM...AND MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... GASCOYNE AROUND NOON MDT. HAVELOCK AROUND 1210 PM MDT. REEDER AROUND 1215 PM MDT. REGENT AND BUCYRUS AROUND 1230 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
Special weather statement, Jul 29, 12:49 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 149 PM CDT MON JUL 29 2013 NDZ018>021-291930- DUNN ND-MCLEAN ND-MERCER ND-OLIVER ND- 149 PM CDT MON JUL 29 2013 ...STRONG THUNDERSTORM TO IMPACT SOUTHEASTERN DUNN...NORTHWESTERN OLIVER...MERCER AND CENTRAL MCLEAN COUNTIES... AT 145 PM CDT/1245 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF DODGE TO 6 MILES SOUTHEAST OF MARSHALL...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GOLDEN VALLEY... ZAP... DAKOTA WATERS RECREATION AREA... BEULAH... BEULAH BAY RECREATION AREA... HAZEN BAY RECREATION AREA... HAZEN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
Special weather statement, Jul 29, 12:52 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1252 PM MDT MON JUL 29 2013 NDZ033-041-042-044-291915- ADAMS ND-GRANT ND-HETTINGER ND-STARK ND- 1252 PM MDT MON JUL 29 2013 ...STRONG THUNDERSTORMS TO IMPACT SOUTHEASTERN STARK...EASTERN HETTINGER...NORTHWESTERN GRANT AND NORTHEASTERN ADAMS COUNTIES... AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF LEFOR TO 9 MILES SOUTHWEST OF MOTT...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... MOTT AROUND 100 PM MDT. BURT AND BENTLEY AROUND 115 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.